Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 270, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2025, 5:44 AM CDT for Ida County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2025, 5:44 AM CDT (10:44 UTC)
- Expired
- Aug 9, 2025, 6:00 AM CDT
- In force
- 16 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Ida County, IA
The radar
The Omaha radar (KOAX), 133 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 9:34 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4205 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted.
308
WUUS53 KFSD 091044
SVRFSD
IAC093-091100-
/O.NEW.KFSD.SV.W.0270.250809T1044Z-250809T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
544 AM CDT Sat Aug 9 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Ida County in west central Iowa...
* Until 600 AM CDT.
* At 544 AM CDT, a severe thunderstorm was located near Arthur, or 7
miles southeast of Ida Grove, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Arthur around 555 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4228 9548 4239 9533 4237 9532 4222 9532
4221 9533 4221 9545 4222 9545
TIME...MOT...LOC 1044Z 232DEG 25KT 4226 9538
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JH1 follow-up statement
739
WWUS53 KFSD 091057
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
557 AM CDT Sat Aug 9 2025
IAC093-091107-
/O.EXP.KFSD.SV.W.0270.000000T0000Z-250809T1100Z/
Ida IA-
557 AM CDT Sat Aug 9 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IDA COUNTY WILL
EXPIRE AT 600 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
&&
LAT...LON 4228 9548 4239 9533 4237 9532 4222 9532
4221 9533 4221 9545 4222 9545
TIME...MOT...LOC 1057Z 232DEG 25KT 4231 9530
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:34 AM CDT, 2 hours 10 minutes earlier. Its key messages:
- Widely scattered showers and isolated thunderstorms will persist for most of the morning mainly across northwestern IA. While the severe weather risk is low, any stronger storms will be capable of producing large hail and locally heavy rainfall.
- Areas of locally dense fog will be possible tonight mainly southeast of a Vermillion to Jackson, MN line. With visibilities of a mile or less possible through Sunday morning, be prepared for rapid changes in visibility over short distances through mid-morning.
- Wildfire smoke will return to the area on Sunday. While most of this should stay aloft, slight reductions in air quality and visibility northwest of a Wagner to Sioux Falls to Marshall, MN line will be possible.
- Near to above normal temperatures will continue into the new week with daily highs in the low to upper 80s and low 90s expected.
Area forecast discussion, Aug 9, 3:34 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 334 AM CDT Sat Aug 9 2025 .KEY MESSAGES... - Widely scattered showers and isolated thunderstorms will persist for most of the morning mainly across northwestern IA. While the severe weather risk is low, any stronger storms will be capable of producing large hail and locally heavy rainfall. - Areas of locally dense fog will be possible tonight mainly southeast of a Vermillion to Jackson, MN line. With visibilities of a mile or less possible through Sunday morning, be prepared for rapid changes in visibility over short distances through mid-morning. - Wildfire smoke will return to the area on Sunday. While most of this should stay aloft, slight reductions in air quality and visibility northwest of a Wagner to Sioux Falls to Marshall, MN line will be possible. - Near to above normal temperatures will continue into the new week with daily highs in the low to upper 80s and low 90s expected. && .DISCUSSION... Issued at 330 AM CDT Sat Aug 9 2025 A slightly cooler day ahead! Taking a look across the area, the main focus continues to be on a southeastward progressing cold front currently located along a Ponca, NE to Sioux Center, IA to Jeffers, MN line as of 2 am. While a few isolated showers and thunderstorms have developed along and ahead of this feature, most of this activity continues to be sub-severe due to a weak capping inversion as depicted in model soundings. Looking ahead, with bits of isentropic lift rotating around a strengthening upper-level low (ULL) this morning; expect additional light showers to develop across areas west of I-29 through late morning before dissipating. As far our severe weather chances go, most of the high resolution guidance does have additional convection developing across our far southeastern zones between 12z-15z this morning as another wave lifts out of the Nebraska Panhandle and interacts with a strengthening LLJ. However, it would be an understatement to say how low my confidence is given the poor performance of the CAMs and positioning of the LLJ in 00z guidance (SW IA to NE IA). With this in mind, pattern recognition suggests that additional light to moderate showers make it into far northeastern NE and portions northwestern IA around daybreak; but the better convection stays just to our southeast just ahead of our previously mentioned cold front. Nonetheless, could also see a situation where portions of the convection just scrapes Ida and/or Buena Vista counties in northwestern IA before lifting into northcentral IA. If the latter were to occur, the primary hazards would likely be: small hail, damaging winds up to 65 mph, and locally heavy downpours. Either way, most of this activity should be out of our area by mid-morning. From here, expect quieter conditions to return as cloud cover gradually decrease from west to east over the course of the morning. With an influx of cold air advection (CAA) and light northeasterly winds expect cooler conditions today with highs topping out in the low to mid 80s. Lastly, as lighter winds return overnight and a surface inversion sets up; could see some areas of locally dense fog develop southeast of a Vermillion to Jackson, MN line. With this in mind, be prepared for rapid changes in visibility heading into Sunday. Looking into Sunday, any lingering fog should dissipate as diurnal heating returns in the morning. With northwesterly surface winds in place and linger CAA aloft, expect conditions to continue to trend cooler with highs mainly in the upper 70s to low 80s for the day. Looking aloft, could see the return of some wildfire smoke from Sunday afternoon onwards. While most of this is expected to stay aloft, can't rule out some decreases in air quality and visibility at times mainly northwest of a Marshall, MN to Sioux Falls to Wagner line. With this in mind, make sure to monitor your local air quality if you're planning any outdoor activities especially if you're apart of a sensitive group. Heading into the extended period, a predominantly troughy pattern continues aloft as a series of waves moves across the northern and central plains through Tuesday. While our area should stay mostly dry, the pushes of CAA should help our temperatures stay near our seasonal averages. With this in mind, expect highs to be mostly in the 80s each day. From Wednesday onwards, conditions will begin to trending warmer with highs increasing into the mid 80s to low 90s as southerly surface winds return. Lastly, our next concrete rain chances likely return by Friday as a cold front swings trough the area. With a warm and moist airmass likely ahead of this feature, this will likely be the next period to watch for any organized convection moving forward. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1030 PM CDT Fri Aug 8 2025 A strong inversion aloft has kept storms from developing this evening, with only isolated thunderstorms expected east of Interstate 29 through about 07Z. Some guidance is indicating another round of thunderstorms lifting out of NE into northwestern IA toward 12Z on Saturday, though confidence continues to be low. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...05 AVIATION...JM
Hazardous weather outlook, Aug 9, 4:34 AM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 434 AM CDT Sat Aug 9 2025 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ071-100945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Union- 434 AM CDT Sat Aug 9 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Isolated showers and thunderstorms continue this morning across portions of northwestern IA. Stronger storms will be capable of producing up to Hen Egg (2 inch) sized hail with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>070-100945- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay- 434 AM CDT Sat Aug 9 2025 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wildfire smoke will return on Sunday mainly northwest of Wagner to Sioux Falls to Marshall, MN line. While most of this should stay aloft, slight reductions in air quality and visibility will be possible at the surface. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 9, 4:03 AM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
403 AM CDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 AM Hail Cherokee 42.75N 95.55W
08/09/2025 M2.00 Inch Cherokee IA Public
Social Media Report: Multiple pictures of
golf ball to hen egg sized hail shown in
Cherokee. Time was estimated via radar.
&&
IGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:21 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 39 min |
| Aug 9, 3:41 AM CDT | Flash Flood Warning | FSD | Cherokee | 3 hr |
| Aug 9, 3:59 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 26 min |
| Aug 9, 4:10 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida | 50 min |
| Aug 9, 7:06 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.